Although much rarer than diabetes, excessive insulin production occasionally occurs from an adenoma of an islet of Langerhans. About 10 to 15 per cent of these adenomas are malignant, and occasionally metastases from the islets of Langerhans spread throughout the body, causing tremendous production of insulin by both the primary and the metastatic cancers. Indeed, more than 1000 grams of glucose have had to be administered every 24 hours to prevent hypoglycemia in some of these patients.
Insulin Shock and Hypoglycemia. As already emphasized,the central nervous system normally derives essentially all its energy from glucose metabolism, and insulin is not necessary for this use of glucose. However, if high levels of insulin cause blood glucose to fall to low values, the metabolism of the central nervous system becomes depressed. Consequently, in patients with insulin-secret-ing tumors or in patients with diabetes who administer too much insulin to themselves, the syndrome called insulin shock may occur as follows.
As the blood glucose level falls into the range of 50 to 70 mg/100 ml, the central nervous system usually becomes quite excitable, because this degree of hypoglycemia sensitizes neuronal activity. Sometimes various forms of hallucinations result, but more often the patient simply experiences extreme nervousness, trembles all over, and breaks out in a sweat. As the blood glucose level falls to 20 to 50 mg/100 ml, clonic seizures and loss of consciousness are likely to occur. As the glucose level falls still lower, the seizures cease and only a state of coma remains. Indeed, at times it is dif-ficult by simple clinical observation to distinguish between diabetic coma as a result of insulin-lack acido-sis and coma due to hypoglycemia caused by excess insulin. The acetone breath and the rapid, deep breath-ing of diabetic coma are not present in hypoglycemic coma.
Proper treatment for a patient who has hypoglycemic shock or coma is immediate intravenous administration of large quantities of glucose. This usually brings the patient out of shock within a minute or more. Also, the administration of glucagon (or, less effectively, epinephrine) can cause glycogenolysis in the liver and thereby increase the blood glucose level extremely rapidly. If treatment is not effected immediately, per-manent damage to the neuronal cells of the central nervous system often occurs.
Copyright © 2018-2020 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.